Nebraska, 2015

Damaging Wind in Nebraska, May 17, 2015

May 17, 2015 · NWS OAX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon on May 17th along and ahead of a cold front. Nearly all the storms remained below severe limits, but one cell moving through central Nebraska and into Boone County briefly became severe with strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered showers and thunderstorms developed during the afternoon on May 17th along and ahead of a cold front. Nearly all the storms remained below severe limits, but one cell moving through central Nebraska and into Boone County briefly became severe with strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 5:01 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 17, 5:01 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
601 PM CDT SUN MAY 17 2015

.UPDATE...
ISSUED AT 557 PM CDT SUN MAY 17 2015

CLUSTER OF SHOWERS/THUNDERSTORMS ALONG AND JUST SOUTH OF I80 THIS
EVENING SEEMS TO BE HOLDING TOGETHER...AND IS JUST SLIGHTLY SOUTH
OF CURRENT GRIDS. ADJUSTING POPS SLIGHTLY SOUTH AND REMOVING FROM
NORTHEAST NEBRASKA WHERE LINGERING SPRINKLES HAVE ENDED.

&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 335 PM CDT SUN MAY 17 2015

STRONG MID/UPPER LEVEL LOW CENTERED OVER NORTHEAST SOUTH DAKOTA
CONTINUES TO LIFT NORTHEAST THIS AFTERNOON WITH SFC LOW PRESSURE
QUICK ON ITS HEALS. A COLD FRONT CURRENTLY EXTENDS SOUTHEAST FROM
THE SFC LOW OVER NORTHEAST SOUTH DAKOTA INTO EASTERN NEBRASKA.
NEAR-TERM CONVECTION ALLOWING MODELS CONTINUE TO HINT AT CHANCES
OF PCPN ACROSS OUR CENTRAL CWA EARLY THIS EVENING AS COOLER AIR
RUSHES SOUTH.

A CONTINUED COOL AIRMASS WILL REMAIN IN PLACE THROUGH TUESDAY WHICH
WILL ALLOW SOME DRYING FOR A FEW DAYS. SOME AREAS CLOSE TO THE SOUTH
DAKOTA BORDER MAY DROP AS LOW AS THE MID 30S SO DID ADD SOME PATCHY
FROST MENTION. THE 2-DAY DRY STRETCH WILL NOT LAST LONG HOWEVER AS
THE NEXT UPPER LOW MOVES INTO THE HIGH PLAINS LATE TUESDAY. STRONG
UPSLOPE FLOW WILL BRING SHOWERS TO THE HIGH PLAINS AND THESE WILL
SPREAD EAST INTO THE WESTERN CWA AS EARLY AS LATE TUESDAY
AFTERNOON/TUESDAY EVENING. SHOWERS WILL CONTINUE TO SPREAD EAST
THROUGH WEDNESDAY AS THE UPPER WAVE MOVES ACROSS THE PLAINS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 PM CDT SUN MAY 17 2015

LATE WEDNESDAY THROUGH THURSDAY LOOKS DRY AND MILD AS UPPER LEVEL
SHORTWAVE RIDGING MOVES OVERHEAD. RETURN FLOW WILL SET UP LATE
FRIDAY AS THE NEXT UPPER LOW MOVES TOWARD THE HIGH PLAINS. THIS
LOOKS TO BRING ACTIVE WEATHER TO THE CNTRL PLAINS FOR THE MEMORIAL
DAY WEEKEND.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 557 PM CDT SUN MAY 17 2015

SHOWERS/THUNDERSTORMS COULD AFFECT KLNK IN THE NEXT HOUR OR
TWO...OTHERWISE VFR CONDITIONS THROUGH THE REMAINDER OF THE
PERIOD. WEST NORTHWEST WINDS. THE WIND GUSTS WILL PROBABLY NOT
DROP OFF AT KOFK...BUT PROBABLY WOULD AT KLNK/KOMA BY 01-02Z.
GUSTS INCREASE AGAIN AT THESE TWO LOCATIONS BY 15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...DEWALD
SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEWALD
Hazardous weather outlook, May 17, 3:13 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
413 PM CDT SUN MAY 17 2015

IAZ043-NEZ011-012-015>018-030>034-042-181115-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-
413 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH MONDAY.

IAZ055-056-069-079-080-090-091-NEZ043>045-050>053-065>068-078-
088>093-181115-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
413 PM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH MONDAY.

In the hours before

Special weather statement, May 17, 5:34 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT SUN MAY 17 2015

NEZ067-068-090-180015-
JOHNSON NE-CASS NE-OTOE NE-
634 PM CDT SUN MAY 17 2015

...SPECIAL WEATHER STATEMENT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTH OF COOK...OR 32 MILES SOUTHEAST OF LINCOLN...MOVING NORTHEAST
AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...SYRACUSE...LORTON...DUNBAR AND CAMP CATRON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 490 AND 507.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 45 AND 54.

LAT...LON 4052 9616 4062 9629 4079 9596 4061 9578
TIME...MOT...LOC 2334Z 237DEG 24KT 4059 9615

DEWALD
Special weather statement, May 17, 5:42 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT SUN MAY 17 2015

NEZ066-180015-
LANCASTER NE-
642 PM CDT SUN MAY 17 2015

...SPECIAL WEATHER STATEMENT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN LINCOLN...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN AND WAVERLY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 IN NEBRASKA NEAR MILE MARKER 466.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 57 AND 71...AND NEAR
MILEMARKER 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 395 AND 412.

LAT...LON 4070 9679 4088 9684 4097 9647 4072 9647
TIME...MOT...LOC 2341Z 258DEG 29KT 4081 9671

DEWALD
Special weather statement, May 17, 6:05 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT SUN MAY 17 2015

NEZ067-180045-
CASS NE-
705 PM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CASS COUNTY UNTIL 745 PM CDT...

AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF WAVERLY...OR 12 MILES EAST OF LINCOLN...MOVING EAST AT 35
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLATTSMOUTH...LOUISVILLE...WEEPING WATER...ELMWOOD...GREENWOOD...
MURRAY...MURDOCK...EAGLE...MANLEY...ALVO AND PLATTE RIVER STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 73.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 415 AND 420.

LAT...LON 4080 9646 4099 9646 4099 9620 4105 9606
      4105 9591 4087 9585
TIME...MOT...LOC 0005Z 253DEG 31KT 4087 9647

DEWALD
Special weather statement, May 17, 6:08 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
708 PM CDT SUN MAY 17 2015

NEZ078-180100-
SALINE NE-
708 PM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY UNTIL 800 PM CDT...

AT 708 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF EXETER...OR 21 MILES SOUTH OF YORK...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRETE...WILBER...FRIEND...DORCHESTER...WILLARD MEYER RECREATION
AREA...11 MILES WEST OF WILBER AND SWAN CREEK RESERVOIR NUMBER 2.

LAT...LON 4045 9737 4048 9737 4069 9736 4069 9693
      4045 9692
TIME...MOT...LOC 0008Z 265DEG 33KT 4058 9745

DEWALD
Special weather statement, May 17, 6:15 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT SUN MAY 17 2015

IAZ079-080-090-091-180100-
FREMONT IA-PAGE IA-MILLS IA-MONTGOMERY IA-
715 PM CDT SUN MAY 17 2015

...SPECIAL WEATHER STATEMENT...

AT 715 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SHENANDOAH...OR 28 MILES NORTH OF TARKIO...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED OAK...VILLISCA...ESSEX...STANTON...RANDOLPH...IMOGENE...COBURG...
VIKING LAKE STATE PARK AND PIERCE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 30 AND 45.
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 16 AND 28.

LAT...LON 4074 9548 4088 9562 4114 9516 4092 9500
TIME...MOT...LOC 0015Z 238DEG 30KT 4085 9547

DEWALD
Special weather statement, May 17, 7:06 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT SUN MAY 17 2015

IAZ091-180145-
PAGE IA-
806 PM CDT SUN MAY 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAGE COUNTY UNTIL 845 PM
CDT...

AT 806 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SHENANDOAH...OR 22 MILES NORTH OF TARKIO...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...SHENANDOAH...ESSEX...YORKTOWN...HEPBURN AND PIERCE
RECREATION AREA.

LAT...LON 4065 9537 4085 9536 4090 9494 4070 9493
TIME...MOT...LOC 0106Z 248DEG 26KT 4076 9526

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 17, 7:43 PM CST to 7:44 PM CST
Where
Boone County, 5 mi SE of Cedar Rapids to 4 mi SE of Cedar Rapids
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.519, -98.082

The public reported winds to near 70 mph. This resulted in tree limbs of 2 to 3 inches in diameter being blown down. There were also center irrigation pivots overturned as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566879.